Georgia, 2004Damaging Wind and Lightning Strikes in Georgia, June 18, 2004
June 18, 2004 · NWS FFC · 3 events in 3 counties and zones
2 lightning, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $151,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 18, 5:35 AM EST, 4 hours 10 minutes earlier.
Area forecast discussion, Jun 18, 5:35 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
635 AM EDT FRI JUN 18 2004
.SHORT TERM...
ISOLATED THUNDERSTORMS OVER NORTH ALABAMA AND TENNESSEE WILL BE
MONITORED..APPEAR TO DEVELOPING AND MOVING ALONG NORTH SIDE OF UPPER
RIDGE. WV GOOD SOURCE FOR FOLLOWING THESE FEATURES.
OVERALL LITTLE CHANGE WITH DETAILS DETERMINING WEATHER BUT MODELS
UNCERTAIN AS TO TIMING...LOCATION AND STRENGTH. BEST PATH TO FOLLOW
APPEARS TO BE COMPROMISE BETWEEN ETA AND GFS AS TO TIMING AND
STRENGTH.
SCENARIO: SURFACE TROF ALONG AGS-CSG LINE APPEARS UNDER UPPER 594
RIDGE OVER SOUTHEAST. CONVECTION/PRECIPITATION WILL FORM NORTH AND
SOUTH OF THIS LINE. EARLY MORNING ACTIVITY WILL MOVE AND DEVELOP
SOUTH INTO NORTH GA AS UPPER VORT MOVES ACROSS AREA...THEN SINK
SOUTH OR JUMP SOUTH TO CSG-MCN LINE AS UPPER SUPPORT IN FORM OF VORT
UNDER UPPER JET MOVES SOUTH. APPEARS THIS ACTIVITY WILL CONTINUE
INTO EVENING OVER CENTRAL GA. THUS WENT HIGHER ON POPS CENTRAL OVER
NORTH.
TEMPERATURES TODAY WILL BE HIGHER THAN THURSDAY DUE TO INCREASED
1000-850 THICKNESS. BUT AS PER LAST FEW DAYS...CLOUDS AND
PRECIPITATION WILL DETERMINE ACTUAL VALUES.
SATURDAY A WEAK UPPER WAVE IN WEST NORTHWEST FLOW MOPES INTO STATE
AFTER 18Z. A WEATHER SURFACE FRONT MOVES INTO NORTH GA SATURDAY
NIGHT UNDER THE UPPER SYSTEM. THIS PROVIDES LIFT FOR SOME LATE DAY
CONVECTION. LOWERED HIS A LITTLE DUE TO EXPECTED CLOUD COVER AND
PRECIPITATION.
.LONG TERM...
NOT MUCH CHANGE FROM PREVIOUS FORECAST. UPPER HIGH REMAINS IN
CONTROL OF SOUTHERN STREAM FLOW. THIS GIVES A GENERAL WEST TO EAST
FLOW OVER THE STATE INTO MID WEEK. WHILE THERE WILL BE DIURNAL POPS
EVERY DAY...NEXT MAJOR CHANCE OF POPS WILL BE WITH FRONT THAT WILL
MOVE THROUGH TUESDAY. LITTLE CHANGE IN TEMPERATURES.
&&
.UPDATE...
DEVELOPING LINE OFSHOWERS IN NORTHEAST ALABAMA SHOULD INCREASE TO
INCLUDE THUNDERSTORMS. UPDATED TO INCLUDE IN MORNING FORECAST.
NOTE SURFACE LOW OVER SOUTHWEST ALABAMA HAS DEVELOPED AND DEEPENED
IN LAST FEW HOURS. THIS MAY REFLECT UPPER JETLET RUNNING UP TOP OF
ELONGATED TOP OF HIGH ALOFT...PRODUGING SOME LIFT. NOTE THAT
UPSTREAM JAN SOUNDING MORE MOIST AND UNSTABLE THAN FFC.
&&
.AVIATION...
SUMMER LIKE PATTERN CONTINUES WITH DIURNAL SHOWERS AND THUNDERSTORMS
DEVELOPING THIS AFTERNOON AND EVENING. UPPER LEVEL RIDGE CENTERED
OVER GEORGIA WILL MOVE SLOWLY SW THROUGH SAT.
CEILINGS...EXPECTING MOSTLY SCT CLOUDS ACROSS THE AREA THROUGH THIS
AFTERNOON...WHEN MORE SHOWERS AND THUNDERSTORMS WILL DEVELOP.
CURRENTLY CLOUDS RANGE FROM 8KFT-9KFT ACROSS CENTRAL GEORGIA TO
20KFT AND HIGHER OVER ATL-AHN AND NORTH. EXPECT ANY CEILINGS THIS
AFTERNOON WILL BE AROUND 3KFT.
VISIBILITY...MAY SEE A FEW AREAS OF PATCHY FOG THROUGH 13Z.
EXPECTING NO MORE THAN 3SM-4SM ACROSS THE AREA...AHN IS CURRENTLY
6SM BUT OTHER TAF SITES CLOSER TO 10SM. ANY AIRPORTS THAT DO GET
SOME FOG WILL IMPROVE QUICKLY TO P6SM BETWEEN 13Z-14Z.
WEATHER...A FEW SHOWERS THIS EVENING WITH SOME PATCHY FOG POSSIBLE
SATURDAY MORNING.
WINDS...WINDS CURRENTLY SOUTHWESTERLY AND LIGHT. BY THIS AFTERNOON
WINDS WILL SHIFT AROUND TO THE WEST AROUND 6-9KTS...HIGHER GUSTS
WILL BE POSSIBLE WITH ANY THUNDERSTORMS WHICH DEVELOP. WINDS WILL
DIMINISH AFTER 01Z.
AVIATION USERS. PLEASE TAKE A MOMENT AND GIVE US SOME FEEDBACK ON
THE AVIATION SECTION OF THIS PRODUCT. LET US KNOW IF YOU USE THE
AVIATION SECTION...AND HOW YOU USE IT. PASS ALONG ANY SUGGESTED
AREAS OF IMPROVEMENT AND ANY OTHER WAYS WE MAY BETTER SERVE YOU.
PLEASE FORWARD YOUR COMMENTS TO OUR WEB MASTER AT
SR-FFC.WEBMASTER@NOAA.GOV. THANK YOU
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 89 72 89 70 / 30 20 30 20
ATHENS 90 71 90 70 / 20 20 20 30
GAINESVILLE 87 70 87 69 / 30 20 20 20
ROME 91 72 88 68 / 30 20 30 20
COLUMBUS 92 74 92 73 / 40 20 30 30
MACON 93 74 93 73 / 40 20 30 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
24/12
Hazardous weather outlook, Jun 18, 5:30 AM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
630 AM EDT FRI JUN 18 2004
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181538-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
630 AM EDT FRI JUN 18 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
...SCATTERED THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF NORTH
GEORGIA THIS MORNING...THEN SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP OVER CENTRAL GEORGIA THIS AFTERNOON AND EVENING...
.SYNOPSIS...
A RIDGE OF HIGH PRESSURE ALOFT WILL AMPLIFY OVER GEORGIA TODAY AS A
WEAK SURFACE TROUGH SLIDES DOWN THE APPALACHIANS BY THIS
AFTERNOON...SETTING UP A FOCUS FOR THUNDERSTORM DEVELOPMENT.
.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM ANY THUNDERSTORMS THAT DEVELOP WILL BE
CLOUD-TO-GROUND LIGHTNING. A SECONDARY HAZARD WILL BE LOCALIZED VERY
HEAVY RAINFALL THAT WILL CAUSE PONDING OF WATER ON ROADWAYS.
.DISCUSSION...
THE ATMOSPHERE ACROSS THE AREA REMAINS VERY MOIST AND UNSTABLE...AS
A STRONG RIDGE OF HIGH PRESSURE ALOFT REMAINS ACROSS GEORGIA. THE
WEAK SURFACE TROUGH WILL ACT AS A FOCUS FOR THUNDERSTORM DEVELOPMENT
ACROSS THE AREA NORTH OF AN ATLANTA TO ATHENS LINE THIS MORNING.
DAYTIME HEATING WILL CREATE AN UNSTABLE ATMOSPHERE ACROSS CENTRAL
GEORGIA THIS AFTERNOON...CAPES WILL RISE TO 2000 OR BETTER IN MANY
AREAS...WITH LIFTED INDICES OF -2 TO -3. THE BEST CHANCE OF
THUNDERSTORM DEVELOPMENT THIS AFTERNOON WILL BE SOUTH OF AN ATLANTA
TO ATHENS LINE BETWEEN 2 AND 8 PM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
.DAY TWO THROUGH DAY SEVEN...SATURDAY THROUGH THURSDAY...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON
AND EVENING HOURS EACH DAY THROUGH THE PERIOD.
Thunderstorm Wind, Cobb
- When
- June 18, 9:45 AM EST
- Where
- Cobb County, Sandy Plains
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $250
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.000, -84.500
The public reported that several large tree limbs, one five inches in diameter were blown down.
Lightning, Fayette
- When
- June 18, 11:45 AM EST
- Where
- Fayette County, 5 mi SW of Fayetteville
- Property damage
- $150,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.414, -84.494 (the zone’s center; the record gives no point)
The Fayette County Emergency Management Director reported that a lightning strike set on fire a large and very expensive home in the Whitewater Creek Subdivision off Redwine road. The Fire Department confined the damage to the large, very expensive home to the attic and one upstairs room.
Lightning, Twiggs
- When
- June 18, 1:40 PM EST
- Where
- Twiggs County, Bullard
- Property damage
- $1,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 32.667, -83.427 (the zone’s center; the record gives no point)
An amateur radio operator reported that a nearby lightning strike rendered a 35 inch television set inoperable.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 18, 2004$110,000 · 1.75 in hail · 6 events
- Lightning Strike in Texas, June 18, 2004$50,000 · 1 event
- Flash Flooding and Damaging Winds in Kansas, June 18, 2004$29,000 · 56 kt wind · 8 events
- Flash Flood and Hail in Texas, June 18 to 19, 2004$35,000 · 1.75 in hail · 4 events
- Flash Flood and High Wind in Utah, June 18, 2004$30,000 · 60 kt wind · 2 events
- Flash Flooding and Hail in Texas, June 18 to 19, 20042 in hail · 22 events
- Damaging Wind in Washington, June 18, 2004$25,000 · 1 event
- Hail in Colorado, June 18 to 19, 20041.75 in hail · 10 events
- Lightning Strike in Arkansas, June 18, 20041 injured · 1 event
- Hail in Colorado, June 18, 20040.75 in hail · 7 events
- Tornado and Hail in Colorado, June 18, 2004F0 · 6 events
- Hail in New Mexico, June 18, 20041.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409494, 5409493, 5409492.